Mild Cognitive Impairment & Common Prescription & Over-the-Counter Drugs

purple night forest moonThese include ADVIL PM, ALEVE PM , PAXIL, TYLENOL PM, CLOZAPINE, BENEDRYL, PREDNISONE, OXYBUTYNIN, DIGOXIN,  and WARFARIN to greater and lesser effects.

In  Cocktail of Popular Drugs May Cloud Brain , By Roni Caryn Rabin published in the NY TIMES on 2/27 she writes

“Many people are unaware that dozens of painkillers, antihistamines and psychiatric medications — from drugstore staples to popular antidepressants — can adversely affect brain function, mostly in the elderly. Regular use of multiple medications that have this effect has been linked to cognitive impairment and memory loss.”

The cumulative use of drugs that are among dozens of common painkillers, antihistamines and psychiatric medications has been linked to cognitive impairment, especially in the elderly, as they are more likely to be taking several different medications daily.

The medications discussed here are in a category of drugs called anticholinergics, which directly or indirectly block a neurotransmitter in the brain called acetylcholine. Rabin writes “Acetylcholine is a chemical messenger with a range of functions in the body, memory production and cognitive function among them.”

Significant accumulation, correlated with mild cognitive impairment, occurs in as little as 60 days when taking one anticholinergic medication.  Studies mentioned in the article have not found this to lead to dementia, but often mild cognitive impairment precedes dementia.

Read the entire article to get the full picture. Pass the information along to others. it’s articles like these in newspapers and online, thank you NY Times, that help us help ourselves and help doctors to take more notice as well. together we can cut down on this cumulative effect on our brain. The article gives some tips.

Last week I experienced this for myself. I had an outpatient screening procedure that required the  “twilight” level anesthesia. I was given Benedryl as part of that medication cocktail before the procedure began at 10:30 AM.  My mind was too foggy to do my normal work from Tuesday morning through Thursday when I went to bed. My routine and work had to be postponed for three full days.

I slept it off from Tuesday after the procedure to Wednesday morning, awakening only to eat a little and could watch a little TV. I drank a small amount of coffee on Wednesday morning thinking I was back to normal, but the caffeine proved to be a problem and I was wired, tingly and dizzy for a few long hours. The nurse said it was likely due to its interaction with Benedryl.

I also looked up the numbing pain drugs, and one of them was contraindicated for caffeine. Clearly, it was assumed my body would be clear of the medicines by the next day or I would have been cautioned. The accumulation of the ones I took that morning took longer to leave my body than normal is my take. I’ve taken Benedryl without any problems in the past and I drink coffee early every morning without problems.

If you can add your personal story or accurate info for other’s knowledge, please leave it in a comment. Information is knowledge. This invitation is not intended to invite criticism of doctors or drugs. We hear enough of that already. Like anything else, there are many layers and considerations that are for each person to make for their own best well-being. Information helps in that consideration.

This entry was posted in Blog, Brain, Cogntivie impairment, aging, mental decline,, medications effects on brain. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

Notify me of followup comments via e-mail. You can also subscribe without commenting.